Alert archive / Kansas / Flash Flood Warnings in 1997

Flash Flood Warning 30, NWS Kansas City, MO

June 29, 1997Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jun 29, 1997, 7:20 PM CDT for Linn County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 7:20 PM CDT (00:20 UTC)
Expired
Jun 29, 1997, 10:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 300019
FFWMCI
KSC107-300300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
720 PM CDT SUN JUN 29 1997

* FLASH FLOOD WARNING FOR
    SOUTHERN LINN COUNTY - EAST CENTRAL KANSAS
 
* UNTIL 1000 PM CDT

* SOME STREAMS AND RIVERS AFFECTED
    SUGAR CREEK
    MINE CREEK
    ELK CREEK

* CAUSE AND EFFECT
NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS ONE TO THREE INCHES OF
RAIN HAVE FALLEN OVER LINN COUNTY SINCE 6 PM.
* FORECAST CONDITIONS
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DRIFT SLOWLY ACROSS THE
SOUTHERN PART OF THE COUNTY THROUGH 9 PM...PRODUCING UP TO AN
ADDITIONAL THREE INCHES OF RAINFALL.

DON'T DRIVE ACROSS FLOODED ROADS!  MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

JHV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:57 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 29, 2:57 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
257 PM CDT SUN JUN 29 1997

FORECAST CHALLENGE CONTINUES TO BE CONVECTIVE POTENTIAL. STILL
NUMEROUS BOUNDARIES AROUND AREA...ANY ONE OF WHICH COULD SERVE AS A
FOCUS FOR SCATTERED THUNDERSTORMS TO GO UP WITH AFTERNOON HEATING.
ALREADY SEEING THIS SOUTH AND WEST OF KANSAS CITY. VERY SIMILAR
SITUATION TO LAST NIGHT WHEN CONVECTION WENT UP WITH DIURNAL
HEATING AND THEN WAS BASICALLY OUTFLOW DRIVEN. STILL VERY WEAK
MID-LEVEL FLOW...SO MAIN THREAT WILL BE FROM HEAVY RAINFALL.
VISIBLE IMAGERY SHOWS NICE MVC OVER EASTERN NEBRASKA...AND ANOTHER
SMALLER CONVECTIVELY INDUCED VORT MAX OVER EASTERN KANSAS. THESE
TWO FEATURES APPEAR TO BE DRIFTING ALMOST DUE EAST. MODELS CONTINUE
TO HINT AT MCS DEVELOPMENT OVER NEBRASKA OVERNIGHT...THEN SLOWLY
ROLLING INTO FORECAST AREA. AM CONCERNED WHAT INFLUENCE PREVIOUSLY
MENTIONED MVCS MAY HAVE IN PLACEMENT OF FURTHER CONVECTIVE
DEVELOPMENT.  NOT
ENOUGH CONFIDENCE IN THIS THOUGH TO REMOVE OR EVEN REDUCE POPS...SO
WILL LEAVE CHANCE POPS IN FOR TONIGHT INTO MONDAY. POSSIBILITY OF
ANOTHER MCS DEVELOPING MONDAY NIGHT OVER HIGH PLAINS...SO WILL
INTORDUCE LOW POPS FOR MONDAY NIGHT.

MODELS WARM MID-LEVELS SIGNIFICANTLY BY TUESDAY. THIS SHOULD
EFFECTIVELY CAP OFF ANY CONVECTIVE POTENTIAL FOR TUESDAY. TUESDAY
LOOKS TO BE QUITE WARM AS GRADIENT TIGHTENS AHEAD DEVELOPING
NORTHERN PLAINS SYSTEM.

WILL GENERALLY USE COMPROMISE BETWEEN FWC/FAN GUIDANCE THROUGH THE
PERIOD.

.EAX...NONE.

MJM

Nearby

Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.